Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 171, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 21, 2017, 12:08 AM CDT for 5 counties in Florida. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2017, 12:08 AM CDT (05:08 UTC)
- Expired
- May 21, 2017, 1:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Bay County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL
The radar
The Eglin Afb radar (KEVX), 22 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 12:18 AM CDT | TSTM WND DMG | 2 Se Ponce De Leon, FL | TREE DOWN AT 181A AND CATAHULA ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681
WUUS52 KTAE 210508
SVRTAE
FLC005-059-063-131-133-210600-
/O.NEW.KTAE.SV.W.0171.170521T0508Z-170521T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1208 AM CDT SUN MAY 21 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northwestern Jackson County in the Panhandle of Florida...
Northwestern Bay County in the Panhandle of Florida...
Central Walton County in the Panhandle of Florida...
Holmes County in the Panhandle of Florida...
Washington County in the Panhandle of Florida...
* Until 100 AM CDT
* At 1208 AM CDT, severe thunderstorms were located along a line
extending from near Geneva to 10 miles east of Santa Rosa Beach,
moving east at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Panama City Beach, Vernon, Chipley, Graceville, Santa Rosa Beach,
De Funiak Springs, Bonifay, Eglin Air Force Base, Bradford, Union,
Live Oak, Freeport, Ponce De Leon, Caryville, Wausau, Esto,
Westville, Ebro, Noma and Whitehead Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3040 8630 3040 8623 3043 8626 3038 8616
3039 8611 3043 8612 3044 8616 3048 8614
3046 8619 3050 8620 3048 8622 3048 8627
3099 8608 3100 8542 3059 8548 3013 8585
3022 8605 3029 8634 3030 8634
TIME...MOT...LOC 0508Z 277DEG 34KT 3097 8593 3034 8608
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
ADLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:23 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, May 20, 8:23 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
923 PM EDT Sat May 20 2017
.NEAR TERM [Through Tonight]...
Isolated showers and storms are currently present across SE
Alabama and SW Georgia this evening, although chances of severe
weather from these cells will continue to decrease as instability
decreases after sunset and CIN increases. However, an MCS is
currently getting organized across Alabama and this feature will
move eastward into SE Alabama and the Florida Panhandle later this
evening. Damaging winds are possible with the line of
thunderstorms on the leading edge of this feature as MUCAPE
remains around 1500-2500 J/kg ahead of the line overnight
(highest instability in the FL Panhandle), and along with 20-25
kts of effective shear this should be sufficient to maintain the
MCS. There could be gradual weakening of this feature once it
moves into SW Georgia and the Florida Big Bend during the early
morning hours, but bowing segments of the line of thunderstorms
along the leading edge of the cold pool could produce strong wind
gusts.
&&
.PREV DISCUSSION [732 PM EDT]...
.SHORT TERM [Sunday Through Monday Night]...
Deep layer ridging will gradually break down through the period as
a shortwave moving through the Great Lakes region amplifies and
spreads into the Mississippi Valley. At the surface, a frontal
boundary will just be entering the Southeast on Sunday and will
only gradually move towards the Tri-State region as steering flow
remains mostly zonal as the upper trough slowly amplifies.
On the mesoscale, the aforementioned MCS (whose evolution is still
a bit uncertain) should be moving through southeast Alabama and
the Florida panhandle early Sunday morning. This complex should
generally trend towards moving into the Gulf through the morning.
This should tend to limit convection west of a line from
Tallahassee through Albany during the afternoon, with
outflow/seabreeze driven convection expected to the east. While
the front won't be in our area by Sunday night, more convection
moving off of the front could enter the region overnight. On
Monday, with the front reaching our westernmost Alabama and
Florida counties, convection will likely be driven by the front as
well as the seabreeze further to the east. Overnight on Monday, a
southern stream shortwave will enhance convection along the front
along and west of a line from Albany through Panama city.
Due to the potential for a couple MCS' as well as the multiple
forcing mechanism, this solution is highly fluid and uncertain.
However, regardless of exactly how it plays out, it appears as
though most of the region should pick up a fair amount of QPF.
Through Monday night, average rainfall amounts could range from an
inch in the southeast Big Bend to 3-4" across the far western
Panhandle and southeast Alabama. Widespread severe weather is not
expected though an isolated strong to severe storm with the main
threat being damaging winds will be possible
.LONG TERM [Tuesday Through Saturday]...
With the cold front still lingering across the region on Tuesday,
it appears as though another southern stream wave will energize
the front once again late on Tuesday. It won't be until Wednesday
evening that the main northern stream trough will have moved far
enough southeast to force the cold front through the region. In
its wake dry conditions will prevail through the period with
possibly one night of lows in the upper 50s and an afternoon in
the lower 80s.
.AVIATION [Through 00Z Monday]...
Isolated TSRA will continue this evening. A band of numerous SHRA/
scattered TSRA, currently organizing across south MS/southwest
AL, will likely move east across much of our forecast area late
tonight through Sunday morning. This should affect KDHN, KECP, and
KABY between 06Z and 12Z, then perhaps KTLH and KVLD between 12Z
and 16Z. Some of these storms may have gusts to 35 KT and brief
periods of IFR Vis. It's unclear when (and if) the PBL will
"recover" (in terms of acquiring CAPE) later Sunday to produce
more deep moist convection, so we are not forecasting re-
development of TSRA in this TAF package.
.MARINE...
Borderline Cautionary level winds will continue through this
evening before light winds and low seas will prevail through
Monday night. As the front nears and then passes Tuesday through
Thursday, wind should increase to at least Cautionary levels and
possibly Advisory. Showers and thunderstorms should be expected
through Wednesday night.
.FIRE WEATHER...
No fire weather concerns are anticipated through the next few days
with light winds and RH values remaining too high to meet critical
thresholds.
.HYDROLOGY...
Widespread average rainfall amounts from now until Wednesday night
could range from 3" over the southeast Big Bend to 6" over the
western Panhandle. Isolated higher amounts a couple inches higher
will be possible as well. Latest ensemble guidance indicates that
these amounts could push our more sensitive rivers (Shoal,
Choctawhatchee, Ochlockonee, etc.) into Action stage. By Thursday
or Friday. These amounts still remain rather uncertain, so pay
attention to changes over the next few days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 72 86 71 85 71 / 50 80 30 60 30
Panama City 74 79 73 80 74 / 80 80 50 50 40
Dothan 71 83 69 86 69 / 90 60 50 50 60
Albany 72 86 69 86 70 / 60 80 50 50 60
Valdosta 70 86 70 83 71 / 40 60 40 70 30
Cross City 72 89 71 88 72 / 40 50 20 40 20
Apalachicola 75 86 73 85 74 / 60 80 40 50 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
for Coastal Bay-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Lahr
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Fournier
MARINE...Harrigan
FIRE WEATHER...Lahr
HYDROLOGY...HarriganIn the hours before
Local storm report, May 20, 6:32 PM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
732 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 2 SSE GREATER SALEM CHU 31.50N 85.75W
05/20/2017 DALE AL 911 CALL CENTER
TREES REPORTED DOWN ON COUNTY RD 108
&&
RHLocal storm report, May 20, 6:34 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
734 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND DMG 5 SSW ARITON 31.54N 85.75W
05/20/2017 DALE AL 911 CALL CENTER
TREES REPORTED DOWN ON COUNTY RD 11
&&
RHLocal storm report, May 20, 6:35 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
735 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 SSW ARITON 31.54N 85.75W
05/20/2017 DALE AL 911 CALL CENTER
TREES REPORTED DOWN ON COUNTY RD 11
&&
RHLocal storm report, May 20, 8:20 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
920 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND DMG 2 E RAY CITY 31.07N 83.16W
05/20/2017 LANIER GA EMERGENCY MNGR
DAMAGE TO PRIVACY FENCES AT 2 DIFFERENT PROPERTIES. LARGE
TRAMPOLINE BLOWN AWAY AND CAN NOT BE FOUND. SIGN DOWN.
&&
FOURNIERSpecial weather statement, May 20, 10:30 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1030 PM CDT SAT MAY 20 2017
ALZ065-066-068-FLZ007>009-108-210445-
Dale AL-Coffee AL-Geneva AL-Central Walton FL-Holmes FL-
South Walton FL-North Walton FL-
1030 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR DALE...COFFEE...GENEVA...WALTON
AND WESTERN HOLMES COUNTIES UNTIL 1145 PM CDT...
At 1030 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from Glenwood to 7 miles
north of Wright. Movement was east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Daleville, Elba, Santa Rosa Beach, De Funiak Springs, Geneva,
Enterprise, Fort Rucker, Ozark, Hartford, Level Plains, Samson,
Newton, New Brockton, Ariton, Eglin Air Force Base, Lee, Union,
Liberty, Freeport and Paxton.
LAT...LON 3040 8640 3038 8633 3042 8631 3039 8611
3044 8616 3047 8613 3046 8619 3050 8620
3046 8639 3099 8639 3100 8619 3153 8619
3154 8614 3162 8615 3162 8548 3127 8563
3120 8571 3120 8567 3027 8606 3031 8639
TIME...MOT...LOC 0330Z 258DEG 32KT 3168 8614 3056 8664
ADLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:30 PM CDT | Special Weather Statement | TAE | Holmes, Walton | 75 min |
| May 20, 10:48 PM CDT | Severe Thunderstorm Warning | TAE | Walton | 57 min |
| May 20, 11:18 PM CDT | Tornado Warning | TAE | Walton | 27 min |
| May 20, 11:26 PM CDT | Special Marine Warning | TAE | 2 hr | |
| May 20, 11:39 PM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 66 min |
| May 21, 12:56 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Holmes, Jackson, Washington | 49 min |
| May 21, 1:25 AM CDT | Special Marine Warning | TAE | 65 min | |
| May 21, 1:44 AM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 61 min |
| May 21, 2:14 AM CDT | Special Weather Statement | TAE | Jackson | 46 min |
| May 21, 2:31 AM CDT | Special Marine Warning | TAE | 119 min | |
| May 21, 2:46 AM CDT | Special Weather Statement | TAE | Calhoun, Gadsden, Liberty | 59 min |
| May 21, 4:26 AM CDT | Special Marine Warning | TAE | 2 hr | |
| May 21, 4:35 AM CDT | Special Weather Statement | TAE | Jefferson | 40 min |
| May 21, 5:13 AM CDT | Special Weather Statement | TAE | Madison | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.